Arizona, 2010Damaging Wind and Heavy Rain in Arizona, July 23, 2010
July 23, 2010 · NWS PSR · 3 events in 2 counties and zones
Scattered thunderstorms developed across south central Arizona, in the Wickenburg area as well as portions of southern Gila county, on July 23. The storms produced strong gusty winds, and locally heavy rain which led to flooding of roads and washes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across south central Arizona, in the Wickenburg area as well as portions of southern Gila county, on July 23. The storms produced strong gusty winds, and locally heavy rain which led to flooding of roads and washes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 23, 9:40 AM MST, 50 minutes earlier.
Area forecast discussion, Jul 23, 9:40 AM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
940 AM MST FRI JUL 23 2010
.SYNOPSIS...
LOW PRESSURE MOVING THROUGH EASTERN ARIZONA WILL BRING A CONTINUED
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION TODAY...IN
ADDITION TO WELL BELOW SEASONAL NORMAL HIGH TEMPERATURES FOR SOUTH
CENTRAL ARIZONA. SOMEWHAT DRIER AND WARMER WEATHER IS EXPECTED THIS
WEEKEND AS THE LOW SLOWLY MOVES EAST AND INTO THE CENTRAL PLAINS.
MOISTURE...ALONG WITH A HIGHER CHANCE OF SHOWERS AND
THUNDERSTORMS...WILL RETURN NEXT WEEK.
&&
.DISCUSSION...
CURRENT SAT AND RADAR TRENDS INDICATE THE SHOWERS AND THUNDERSTORMS
OVER YAVAPAI COUNTY AND PORTIONS OF NORTHWESTERN MARICOPA COUNTY
WILL CONTINUE THROUGH THE EARLY AFTERNOON HOURS. THE MAIN THREAT
WITH THIS AREA OF CONVECTION WILL BE PERIODS OF MODERATE TO HEAVY
RAIN. 12Z PHX SOUNDING DOES NOT SUPPORT REAL STRONG WINDS...BUT
CANNOT RULE OUT 40MPH GUSTS WITH THE STRONGER STORMS THAT DEVELOP.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE SOUTHWARD INTO MORE
OF THE CENTRAL PORTION OF THE LOWER DESERTS...INCLUDING THE PHOENIX
METROPOLITAN AREA...AROUND 11AM/12 NOON. GIVEN THE ACTIVE
WEATHER...AND SIGNIFICANT CLOUD COVER...TEMPS WILL STRUGGLE TO REACH
100 TODAY OVER THE CENTRAL DESERTS. OVER THE WESTERN CWA /SOUTHEAST
CA AND THE LOWER CO RIVER VALLEY/...MORE SUNSHINE AND LESS MOISTURE
AVAILABILITY WILL ALLOW TEMPS TO WARM TO NEAR NORMAL FOR THIS TIME
OF YEAR...AROUND 107.
WITH THE EXCEPTION OF INCREASING POPS FOR TODAY...THE FORECAST
REMAINS ON TRACK AND NO ADDITIONAL UPDATES ARE NEEDED AT THIS TIME.
PREVIOUS DISCUSSION REMAINS VALID...
PREVIOUS DISCUSSION...
SOUTHERLY FLOW AROUND A BROAD UPPER HIGH OVER THE SOUTH-CENTRAL
CONUS CONTINUES TO ADVECT SIGNIFICANT MOISTURE INTO ARIZONA...AND
THE LATEST VAPOR IMAGERY SHOWED THE IMPRESSIVE MONSOONAL PLUME OF
DEEP MOISTURE COVERING MOST OF THE STATE. PWAT VALUES FROM THE
RECENT 00Z PHX/TUS RAOBS APPROACHED 2 INCHES...AND SURFACE DEWPOINTS
OVER THE LOWER CENTRAL DESERTS AT 2 AM WERE MOSTLY IN THE 60S.
VAPOR IMAGERY EARLY THIS MORNING SHOWED AN INVERTED TROF MOVING INTO
SRN AZ OUT OF NWRN MEXICO...AND IN ADDITION A VORT MAX/MCV COULD BE
SEEN IN IR IMAGERY SPINNING OVER SERN ARIZONA. CONSIDERABLE CLOUD
COVER ASSOCIATED WITH THESE FEATURES WAS OVER ARIZONA...INCLUDING
MOST OF THE CWA EAST OF THE LOWER CO RIVER VALLEY. ALSO...RADAR
CONTINUED TO SHOW SCATTERED PRECIP ECHOS OVER SOUTH-CENTRAL AZ THIS
MORNING...ALTHOUGH RAINFALL AMOUNTS WERE ON THE LIGHT SIDE FOR THE
MOST PART.
LATEST NAM/GFS/ECMWF ALL AGREE NICELY AND FORECAST THE UPPER LOW TO
MOVE SLOWLY NORTH AND PARK ITSELF OVER EAST CENTRAL ARIZONA TODAY.
THE FEATURE WILL LEAD TO CONSIDERABLE CLOUDINESS AND PRODUCE WELL
BELOW SEASONAL NORMAL TEMPS ACROSS CENTRAL AZ. HIGH THURSDAY AT
PHOENIX WAS 100...AND WE WILL BE NEAR OR SLIGHTLY BELOW THAT MARK
TODAY. TODAY WILL BE UNSETTLED...WITH POPS SLIGHT CHANCE TO LOW END
CHANCE ALL DAY. COOL HIGH TEMPS WILL KEEP INSTABILITY DOWN THIS
AFTERNOON AND EVENING...THAT IS WHY DESERT POPS WILL STAY AROUND 20
PERCENT DESPITE THE COPIOUS MOISTURE. PROGS AGREE TO A VARYING
DEGREE THAT THE UPPER LOW WILL SLOWLY WEAKEN AND MOVE NORTHEAST
TONIGHT THROUGH THE WEEKEND. GFS IS A LITTLE QUICKER TO EJECT THE
FEATURE TO THE NORTHEAST AS COMPARED TO NAM/ECMWF...HOWEVER IT HAS
SHOWN THE TENDENCY TO SPREAD DRIER AIR INTO THE WESTERN CWA OVER
THE PAST COUPLE OF DAYS. WILL GO WITH A BLEND OF THE PROGS...AND
SHOW GRADUALLY DECREASING POPS FROM WEST TO EAST OVER THE
WEEKEND...AS SLIGHTLY DRIER AIR MOVES IN FROM THE WEST.
PROGS ARE ALSO CONSISTENT IN SHOWING A NLY TO NELY STEERING FLOW
OVER CENTRAL AZ THIS WEEKEND. SO...WITH MOISTURE SLOW TO
LEAVE...THIS FAVORABLE FLOW SHOULD BE ABLE TO ADVECT A FEW RIM
STORMS SOUTHWARD AND INTO THE CENTRAL DESERTS EACH DAY. HAVE RAISED
POPS SLIGHTLY THIS WEEKEND AND HAVE A SLIGHT CHANCE FOR EVENING POPS
OVER THE LOWER DESERTS...INCLUDING THE PHOENIX METRO AREA...EACH
DAY. TEMPS WILL GRADUALLY WARM DAY BY DAY AS MOISTURE VALUES
LOWER...AND SHOULD REACH TO SEASONAL NORMAL VALUES BY SUNDAY OVER
SOUTH CENTRAL AZ.
LATEST EXTENDED GUIDANCE CONTINUES TO CALL FOR AN UPPER LOW TO
APPROACH THE CA COAST FROM THE WEST...CAUSING THE LOW/MID LEVEL FLOW
TO BACK AND ADVECT INCREASING MOISTURE INTO THE STATE FROM NWRN
MEXICO. AS SUCH AN UPWARD POP/WEATHER TREND WILL REMAIN IN THE
FORECAST FOR NEXT MONDAY INTO THE MIDDLE OF NEXT WEEK. MODERATE
GRADE MONSOON FORECAST WILL BE IN EFFECT FOR MOST OF THE
PERIOD...ALONG WITH TEMPS NEAR OR A BIT BELOW SEASONAL NORMALS.
&&
.AVIATION...
SOUTH-CENTRAL AZ INCLUDING KPHX...KIWA AND SURROUNDING AIRFIELDS...
UPPER LEVEL DISTURBANCE PERSISTS OVER EASTERN ARIZONA...SLOW TO
LEAVE THE REGION. EXPECT SCT-BKN CLOUD COVER WITH CIGS AOA 10KFT...
AND ISOLD T-STORMS POSSIBLE LATER TODAY. BREAKS IN CLOUD COVER AND
SURFACE HEATING COULD BRING UPSWING IN T-STORM ACTIVITY LATER THIS
AFTN/EVE. WEAK N-NELY STEERING FLOWS COULD HELP PROPAGATE STORMS OFF
THE HIGHER TERRAIN AND CLOSE TO KPHX/KIWA AFTER 22Z...UNCERTAINTY AT
THIS TIME DICTATES CB USE IN TAF.
SOUTHERN CALIFORNIA...INCLUDING KIPL AND KBLH...
S-SWLY FLOW ACROSS SE CA AND THE LOWER COLORADO RIVER VALLEY TODAY.
AIRMASS SOMEWHAT DRIER...YIELDING SCT HIGH CLOUDS AOA 15KFT THROUGH
THE TAF PERIOD.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
HIGH PRESSURE OVER EAST OF ARIZONA...WILL DRAW A DRIER FLOW INTO
SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA...KEEPING THIS AREA DRY
THROUGH THE WEEKEND. HOWEVER...SUFFICIENT MOISTURE AND INSTABILITY
WILL HELP GENERATE SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON AND
EVENING...MAINLY OVER THE HIGHER TERRAIN OF SOUTH CENTRAL ARIZONA.
MONDAY...THE HIGH PRESSURE SYSTEM BEGINS TO SHIFT WEST AHEAD OF A
WEAK PACIFIC LOW PRESSURE SYSTEM...AND THE FLOW ONCE AGAIN DRAWS
MORE MOISTURE NORTH INTO ARIZONA FROM MEXICO...INCREASING THE CHANCE
OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND LOWER DESERTS
THROUGH MID-WEEK.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...WANEK/CB
AVIATION...MEYERS
FIRE WEATHER...MEYERS
Hazardous weather outlook, Jul 23, 6:10 AM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
610 AM MST FRI JUL 23 2010
AZZ021>023-026>028-241300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
610 AM MST FRI JUL 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A SLIGHT CHANCE TO A CHANCE FOR SHOWERS AND
THUNDERSTORMS. THUNDERSTORMS MAY PRODUCE GUSTY WINDS IN EXCESS OF 45
MPH...LOCALLY HEAVY RAIN...BLOWING DUST AND DEADLY CLOUD TO GROUND
LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THIS WEEKEND AND INTO EARLY NEXT WEEK...WITH CHANCES
INCREASING BY NEXT TUESDAY. THUNDERSTORMS MAY PRODUCE GUSTY WINDS IN
EXCESS OF 45 MPH...BRIEF HEAVY RAINFALL...BLOWING DUST AND DEADLY
CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ020-025-CAZ030>033-241300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
610 AM MST FRI JUL 23 2010 /610 AM PDT FRI JUL 23 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
NO WEATHER HAZARDS ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
IT WILL BECOME VERY HOT THIS WEEKEND...WITH MANY LOCATIONS EXPECTED
TO REACH OR EXCEED 110 DEGREES OVER THE LOWER DESERT. HIGH
TEMPERATURES SHOULD REMAIN BELOW EXCESSIVE HEAT WARNING THRESHOLDS.
TEMPERATURES WILL LOWER INTO THE MIDDLE OF NEXT WEEK...THEN BECOME
VERY HOT BY NEXT THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AZZ024-241300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
610 AM MST FRI JUL 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS. THUNDERSTORMS
MAY PRODUCE GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY HEAVY RAINFALL
AND DEADLY CLOUD TO GROUND LIGHTNING. THE RAINFALL MAY BE SUFFICIENT
TO CAUSE WASHES TO RUN...AS WELL AS LOCAL FLOODING OF AREA ROADS AND
LOW LYING AREAS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CONTINUED CHANCE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY. THE STRONGER STORMS MAY PRODUCE
GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY HEAVY RAINFALL AND DEADLY
CLOUD TO GROUND LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
BRECKENRIDGE
Heavy Rain, Maricopa
- When
- July 23, 10:30 AM MST to 11:00 AM MST
- Where
- Maricopa County, 12 mi SW of Wickenburg
- Reported by
- Trained Spotter
- Coordinates
- 33.847, -112.878
Brief heavy downpours at highway 60 and Vulture Mine road. One report indicated .35 inch in less than an hour.
Heavy Rain, Gila
- When
- July 23, 10:55 AM MST to 12:45 PM MST
- Where
- Gila County, 74.65 mi WSW of Strawberry to 79.51 mi WSW of Strawberry
- Reported by
- Trained Spotter
- Coordinates
- 33.973, -112.720
Heavy rainfall from strong thunderstorms produced areas of flooding in the Wickenburg area. Standing and running water was reported near the intersection of highways 93 and 60, not far from the center of Wickenburg. Rainfall rates up to three quarters of an inch per hour were also reported in the area.
Thunderstorm Wind, Gila
- When
- July 23, 3:23 PM MST to 4:00 PM MST
- Where
- Gila County, 7.55 mi ESE of Punkin Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.810, -111.210
Very strong thunderstorm winds, gusting to 60 mph, downed a number of branches. Locally heavy rain was reported as well, with one half of an inch reported in just 30 minutes.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 23 to 25, 20104 deaths · 6 events
- Flash Flooding and Flooding in Illinois, July 23 to 24, 20101 death · $261 million · 61 kt wind · 35 events
- Heat in Georgia, July 23 to 24, 20102 deaths · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, July 23, 2010$400,000 · EF2 · 12 events
- Flooding in Iowa, July 23 to 29, 2010$25 million · 2 events
- Flood in Iowa, July 23 to 25, 2010$26 million · 1 event
- Tornadoes and Flash Flooding in Iowa, July 23 to 24, 2010$1.3 million · EF1 · 13 events
- Flood in Alaska, July 23 to 24, 2010$6.0 million · 1 event
- Tornadoes and Flash Flood in South Dakota, July 23, 2010$1.1 million · EF0 · 34 events
- Flash Flooding and Heavy Rain in Iowa, July 23, 2010$1.5 million · 6 events
- Flash Flood and Flood in Wisconsin, July 23 to 24, 2010$1.3 million · 60 kt wind · 7 events
- Flooding and Damaging Winds in Iowa, July 23 to 24, 2010$437,000 · 61 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252451, 250237, 250236.